What Might Be Causing The Vaping Illness

Photo: Shutterstock

Over 200 people, many of them teens, have fallen ill with a respiratory condition that seems to be linked to vaping. Two people have died. Yesterday, the Washington Post reported that health officials are investigating one specific chemical from cannabis samples: vitamin E acetate.

What is vitamin E acetate?

You’ve heard of vitamin E; like other vitamins, you need to eat it to live. It’s most commonly found in vegetable oils, nuts, seeds, and some leafy vegetables.

The acetate form of vitamin E is edible, but it’s especially common in skincare products because it lasts longer on the shelf than other forms of vitamin E. It’s considered safe to use topically or to ingest.

But that doesn’t mean it’s safe to breathe. Unnamed officials told the Washington Post that its “oil-like properties could be associated with the kinds of respiratory symptoms that many patients have reported: cough, shortness of breath and chest pain.”

How sure are they that they’ve found what’s causing the illness?

Not at all. The U.S. Centers for Disease Control and Prevention's (CDC) page on the illness still says that “the investigation has not identified any specific substance or e-cigarette product that is linked to all cases.”

Many of the people who fell ill had been using cannabis products. Some, but not all, of the cannabis products were able to be tested for contaminants. And most of those tested positive for vitamin E acetate.

New York State’s public health department said in a statement that after testing product samples provided by patients, they found vitamin E acetate in “nearly all” cannabis-containing samples, including at least one product from each patient, but none of the nicotine-only samples.

As a result, vitamin E acetate is now a “key focus” of New York’s investigation and apparently also the FDA’s.

How can I know if my vaping products are safe?

So far, there’s no foolproof way. Remember, we still don’t know if vitamin E acetate is really what’s causing the illnesses. It could be a red herring, or it could be one of several causes. And vitamin E acetate isn’t necessarily listed on labels.

The CDC’s recommendations to the public include not vaping until this whole thing is figured out. They also ask people not to buy vaping supplies “off the street” or to use cannabis-containing vapes, and not to add anything to your vape liquid. If you are concerned that a product is using is making you sick, call poison control or seek medical help, and consider reporting the product to the FDA.


Comments

Be the first to comment on this story!

Trending Stories Right Now